I know the wedding day timeline can be somewhat intimidating! So much to think about:
- How much time is needed?
- What order works best for everything to happen smoothly and with good flow?
- How light affects everything, from the first look, to the ceremony, to those sunset portraits.
While admittedly it’s not the most ‘fun’ or ‘exciting’ part of the planning process, it definitely carries the potential to make or break your photography. While no weddings are the same there a lot of similarities. As such timelines differ depending on whether a couple chooses to do a first look, has multiple locations for the ceremony and reception, or portraits, uniqueness, and whether you have budget/need for eight, nine, or ten hours of photography.
The timeline below is based on a 6 PM Ceremony timeframe (late spring, summer, and early fall) and includes a first look (which I encourage all my couples to do), more to come on why in a future blog post.
2:30 – 3:15 Bridal Details + Hair & Makeup (45 minutes)
Every bride loves having those beautiful shots of her bridal details. It’s an important part of the story and I love having some time to shoot the dress, shoes, rings, perfume, bouquet, jewelry, invitations, etc. These shots allow me to get warmed up for the rest of the big day. I normally like to allow at least 45 minutes for this part of the day. While I’m shooting details, I’m also capturing some shots of the bride and her girls getting ready! If the groom is getting ready nearby, I’ll have my 2nd shooter begin photographing the boys close to 40 minutes before the first look since it always takes them less time to get dressed!
3:15 – 3:45 Bridal Prep (30 minutes)
After the details have been photographed, it’s time for the bride to get into her dress! This is a big moment! I usually ask the mother of the bride and all of the bridesmaids to be dressed and ready by the time the bride is ready to get into her dress. This ensures that everyone will look nice in those images. After the bride is in her gown, she can put on her jewelry, veil, shoes, etc. and I will shoot some additional bridal portraits!
Always allow MORE time than you think for bridesmaid’s hair and make-up.
4:00 First Look – 30 minutes
This is one of my favorite parts of the wedding day! I will find the perfect location for my couple’s First Look prior to the getting ready portion of the day! Don’t stress about that one bit! I will make sure the location is private and as secluded as possible. The first 15 minutes gives five minutes for the bride and groom to each get to the location, five minutes for them to get into position and five minutes for the photographer to explain to both the bride and groom what’s going to happen, what to do, and ensure any family members creepin in for sneak peek respect the couple’s request for privacy. The later 15 minutes allows the bridge and groom to soak the moment in, embrace, and chat for a bit.
99% of the time, if the bride and groom can get to the first look on time, the rest of the timeline stays on schedule.
For more on what a First Look is and why I absolutely LOVE them, read this blog post on “The First Look Explained”
4:15 – 4:45 Bride & Groom Portraits + Individuals (30 min)
After the bride and groom take their time with the First Look, I will begin taking a few romantic portraits of the two of them while the initial excitement is still present! I will find the locations for these shots as well! Remember, the LIGHT determines where we shoot and so I can’t decide on portrait locations until the day-of. As we shoot these portraits, the bridal party can start making their way to us for Bridal Party portraits! The first 10 minutes should include bride and groom portraits in one location, and then 5 minutes each for bride and groom solo portraits, and finally 10 minutes of bride and groom portraits in a different location, if possible.
4-50 – 5:20 Bridal Party Portraits (45 min)
Now it’s time for Bridal Party shots! I buffer in extra time throughout the day just in case we have some unexpected things that hold us up! One way to make sure we stay on schedule for bridal party portraits is to have someone put the boutonnieres on the guys BEFORE they arrive for portraits. During Bridal Party portraits, the goals is to take some great shots of the guys and girls both separately AND together! After bridal party portraits are complete, the bride will go into hiding so that early guests don’t sneak a peek, and the ushers will begin their duties.
5:30-6:00 Bride & Groom Hide, Rest & Retouch + Ceremony Decor(30 min)
This time is important, especially for the couple to hide away from guests, relax, and retouch before the ceremony. It also gives a shooting cushion if for some reason the timelines falls behind.
5:30-5:50 Reception details (20 min)
If the reception is in the same location as the ceremony, I will use this time to shoot the reception decor UNTOUCHED. If the ceremony and reception are in different locations, I recommend having a cocktail hour outside of the main reception area if possible so that I can grab some great shots of your reception before the night begins and guests start laying down purses and coats on their seats!
6:00 – 6:30 Ceremony (30 min)
It’s time to get married!! Most ceremonies are 30 minutes long. If your ceremony is longer than 30 mins, we’ll make adjustments to the timeline! Cherish these moments! Your ceremony will pass by so quickly!
6:40 – 7:10 Immediate Family portraits (30 min)
Family formals normally take place immediately following the ceremony. It’s best to save all of the family formals until after the ceremony because ALL family members will be present at that time. We’ll need about 30 mintues for family formals and I will send a questionnaire before the wedding where you can list out the shots that you want. I recommend shooting portraits outdoors if possible so that they resemble more natural family portraits, especially if the ceremony location is dark!
7:15 – 7:30 A few “just married” husband and wife sunset Portraits (30 min)
7:00pm is the BEST time of day for portraits in the late spring, summer and early fall! This is when the sun is glowy and golden. I love having a few extra minutes with the bride and groom to take a few “Just Married” portraits right after family formals!
7:30 Reception Begins! (120 minutes)
This is when the bridal party lines up for introductions and the party begins!! By this part of the day, my timeline isn’t as strict. I work off of the natural light and so after the sun is set, my portrait time is over and I begin focusing on the reception events! Most major milestone moments (i.e. grand entrances and first dances, toasts in-between salad and dinner service, and cake-cutting right after dinner) can be done in 90 minutes. This leaves 30 minutes open for open dancing photographs. Some couples ops to add more hours here, if open dancing shots are really important to them, or if a grand exit is plans.
10:30 The Exit
In the timeline above, an eight (8) hour collection, which most photographers offer as an option (including me), is enough time to be present for the main events of the reception and about an hour of dancing! If you’re interested in having your exit photographed, talk to your photographer about the best way to capture this special moment.
I hope you find this blog post useful! I encourage you to partner with your wedding photographer to help design and create a wedding timeline and experience that is organized, smooth, and streamlined than ever before!